Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 54, NWS Midland/Odessa, TX

September 12, 20145 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 1:53 PM CDT for 5 counties in Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2014, 1:53 PM CDT (18:53 UTC)
Expired
Sep 12, 2014, 6:45 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:25 PM CDTFLASH FLOODAndrews, TXCOUNTY JUDGE REPORTED NUMEROUS FLOODED ROADS IN THE CITY OF ANDREWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WGUS54 KMAF 121853
FFWMAF
TXC003-115-165-317-495-122345-
/O.NEW.KMAF.FF.W.0054.140912T1853Z-140912T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT FRI SEP 12 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAWSON COUNTY IN WEST TEXAS...
  SOUTHEASTERN GAINES COUNTY IN WEST TEXAS...
  MARTIN COUNTY IN WEST TEXAS...
  EXTREME NORTH CENTRAL WINKLER COUNTY IN WEST TEXAS...
  ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 645 PM CDT

* AT 144 PM CDT...RADAR AND TEXAS TECH MESONET SITES INDICATE 
  THAT BETWEEN 3 TO 5 INCHES OF RAIN HAS FALLEN OVER MUCH OF 
  ANDREWS AND GAINES COUNTIES OF WEST TEXAS...WHILE ABOUT 1 TO 3
  INCHES OF RAIN HAS FALLEN OVER DAWSON AND MARTIN COUNTIES.
  ADDITIONAL RAIN AND THUNDERSTORMS ARE FORECAST FOR THE
  NORTHWESTERN PERMIAN BASIN. RAINFALL RATES AROUND AN INCH PER 
  HOUR WILL RESULT IN FLASH FLOODING OF DRAWS...LOW WATER 
  CROSSINGS...PLAYA LAKES...URBAN AREAS...AND OTHER AREAS PRONE 
  TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMESA
  MUNICIPAL AIRPORT...GAINES COUNTY AIRPORT...CEDAR LAKE...UNION...  
  MIDWAY...MIDWAY IN DAWSON COUNTY...FAIRVIEW...WELCH...TENMILE... 
  SPARENBERG...SEMINOLE...SAND...PUNKIN CENTER...PRIDE...PAYNES
  CORNER...PATRICIA...LAMESA...KLONDIKE...KEY...HANCOCK... 
  GRANDVIEW...FRIENDSHIP...ASHMORE AND ARVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3296 10169 3209 10170 3209 10306 3264 10305
      3296 10222

$$
1 follow-up statement
909 
WGUS74 KMAF 122124
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI SEP 12 2014

TXC003-115-165-317-495-122345-
/O.CON.KMAF.FF.W.0054.000000T0000Z-140912T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAWSON-GAINES-MARTIN-WINKLER-ANDREWS-
424 PM CDT FRI SEP 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
ANDREWS...EXTREME NORTH CENTRAL WINKLER...MARTIN...SOUTHEASTERN
GAINES AND DAWSON COUNTIES...

AT 414 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED ROADS OVER
CENTRAL ANDREWS COUNTY INCLUDING SH 181 WEST OF CITY OF ANDREWS REMAIN
CLOSED.  ADDITIONAL HEAVY RAIN IS POSSIBLE THIS EVENING.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...CEDAR LAKE...SAND...PUNKIN CENTER...GRANDVIEW...ARVANA
AND HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3296 10169 3209 10170 3209 10306 3264 10305
      3296 10222

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:14 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 12, 1:14 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
114 PM CDT Fri Sep 12 2014

.DISCUSSION...

Please see the 12/1800Z forecast discussion below.

&&

.AVIATION...

A messy and complicated forecast! In simple terms, expect at the
best IFR conditions at all area terminals through 13/18Z. A cold
front extends along I-20 at press time and this front will
translate southward during the afternoon and evening. A tight
pressure gradient behind this front will result in gusty north to
northwest winds, with northeast winds most pronounced through
Guadalupe Pass. GA interests are urged to keep abreast of changes
and be aware of low-level turbulence INVOF Guadalupe Pass this
afternoon and evening. Winds will lie down late this evening, but
IFR conditions will prevail.

Moist warm air advection/moist isentropic upglide (at least 1 1/2
S.D. above the mean for the middle of September) will mean
occasional rain/rain showers through at least mid evening. Weak
shortwave troughs embedded within this wet subtropical fetch may
cool the column aloft just enough to support a tall & skinny CAPE
profile. Should we get some acceleration in the -10C/-20C layer
there may be enough inductive ice-ice charging and separation of
charge to gin up a few lightning flashes. We expect a gradual
decrease in precipitation from north to south Saturday.

&&

.PREV DISCUSSION... /ISSUED 1128 AM CDT Fri Sep 12 2014/

UPDATE...

Please see a forecast update below.

DISCUSSION...

Just a matter of time before the southward-plunging cold front
intersects what looks to me to be something akin to a warm front
more or less along of I-20.  QPF seems reasonable and have changed
accordingly, with the highest QPF over the northern Basin to the
western Low Rolling Plains. Threat of heavy rainfall remains and
we will continue to watch and issue warnings or statements as the
situation dictates.

PREV DISCUSSION... /ISSUED 626 AM CDT Fri Sep 12 2014/

DISCUSSION...

The latest Aviation Discussion is included below.

AVIATION...

MVFR, and some IFR, ceilings have formed over the area and are
affecting most TAF sites this morning.  TSRA will be possible and
have included in all TAF sites this morning.  A strong cold front
will move south through area TAF sites in the 12/15Z to 12/19Z time
frame with strong, gusty northerly winds in it's wake.  Expect MVFR
ceilings and visibilities to occur behind the front due to light to
moderate rain and fog.  67

PREV DISCUSSION... /ISSUED 434 AM CDT Fri Sep 12 2014/

DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.

More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.

Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.

Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Guadalupe Mountains...
     Howard...Loving...Martin...Midland...Pecos...Reeves County
     and Upper Trans Pecos...Upton...Van Horn and Highway 54
     Corridor...Ward...Winkler.

&&

70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 12, 3:58 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT FRI SEP 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-130900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY
AS A STRONG COLD FRONT MOVES INTO THE REGION.  GUSTY WINDS AND
HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY
LEAD TO AREAS OF FLOODING AND FLASH FLOODING.  A FLASH FLOOD WATCH
CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN...
STOCKTON PLATEAU AND DAVIS MOUNTAINS.

NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE
PASS TONIGHT BEHIND THE STRONG COLD FRONT.  A HIGH WIND WARNING IS
IN EFFECT THERE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 9:58 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT FRI SEP 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      15 WSW FRANKEL CITY     32.31N 103.02W
09/12/2014                   ANDREWS            TX   LAW ENFORCEMENT

            WATER OVER ROADWAY AT SH 176 AND COUNTY ROAD NW 5001.

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:22 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 11, 10:20 PM CDTFlash Flood WarningMAFPecos3 hr
Sep 11, 10:32 PM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 11, 11:12 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 1:12 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 2:19 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 2:37 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Sep 12, 3:42 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Sep 12, 3:53 AM CDTHigh Wind WarningMAF30 hr
Sep 12, 4:11 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
Sep 12, 6:26 AM CDTAreal Flood AdvisoryMAFAndrews3 hr
Sep 12, 6:44 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 7:10 AM CDTFlash Flood WarningMAFScurry3 hr
Sep 12, 8:23 AM CDTFlash Flood WarningMAFAndrews, Dawson, Gaines3 hr
Sep 12, 8:29 AM CDTFlash Flood WarningMAFDawson, Martin3 hr
Sep 12, 9:54 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines, Martin3 hr
Sep 12, 10:20 AM CDTFlash Flood WarningMAFCulberson3 hr
Sep 12, 10:44 AM CDTRiver Flood WarningMAFBrewster16 hr
Sep 12, 10:49 AM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Sep 12, 11:47 AM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Sep 12, 1:17 PM CDTFlash Flood WarningMAFCulberson4 hr
Sep 12, 2:50 PM CDTAreal Flood AdvisoryMAFMidland115 min
Sep 12, 3:44 PM CDTFlash Flood WarningMAFCulberson, Loving, Reeves4 hr
Sep 12, 4:26 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Reeves4 hr
Sep 12, 5:32 PM CDTSpecial Weather StatementMAFBrewster28 min
Sep 12, 6:01 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Sep 12, 6:02 PM CDTSpecial Weather StatementMAFBrewster28 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.